Patient Comments: Tinea Versicolor - Describe Your Experience

Please describe your experience with tinea versicolor.

Published: July 09

I got tinea versicolor when exposed to a near-lethal level of toxic mold in an apartment building. Apparently, my allergy to penicillin made it easy for me to get the rash, and my family's proclivity to skin problems made it almost near certain that I'd get it at some point. I have been trying the Selsun blue treatment for three days now. It's a little early to see any results.

Was this comment helpful?Yes
Published: July 09

I have had these spots appear on my upper arms for several years, and would usually disappear within a couple of days. After the birth of my son, the rash gradually covered my upper arms and shoulders within a few days after birth. After four months of not feeling comfortable wearing short sleeve tops, my doctor advised to use Selsun Blue shampoo once daily for two weeks, then once every two days for two weeks and then once a month for 12 months. It has only been a few days and the rash is already disappearing.

Was this comment helpful?Yes
Published: June 27

I was treated years ago in 1958 by a dermatologist. He gave me a topical ointment which was not helpful and suggested using a sun lamp or go in the sun (also suggested boiling clothes and linens). Sun light clears it and where the patches were, will be white skin, takes a while for skin to be of uniform color.

Was this comment helpful?Yes
Published: June 24

I have had tinea versicolor since I was 16. For about 17 years I used Selsun Blue. I would apply it to my back and chest and leave overnight (maybe 3 to 4 days). It would come back about every 4 to 8 months. For the last 5 years I have taken 2 tablets of ketoconazole. It usually goes away within a few days but still comes back every 6 months.

Was this comment helpful?Yes
Published: June 24

I have had the light decolorization over a majority of my stomach and back for about 4 years. It's extremely hard on my self esteem especially being a young girl in a bikini. My dermatologist prescribed Lamisil pills but over a year later everything looked exactly the same. Then I noticed the white spots growing behind my ear. I immediately slathered on some terbinafine hydrochloride (the active ingredient in Lamisil Ultra) twice a day and it seemed to disappear in about 4 days. I'm not sure if shocking the fungus early helps or what, but the rest of my spots don't appear to have budged with many different treatments. My mother's side of the family seems to all have problems with the fungus so maybe I'm just one of those unfortunate persons with immunity problems.

Was this comment helpful?Yes
Published: June 24

I have had Tina Versicolor for 30 years. At first my physician prescribed a sulfur based shampoo (Selsun Blue), which was awkward to apply (stand in the shower for 5 minutes (water off) while the shampoo remained on my shin). This was repeated daily for two weeks...did not work! However, Nizoral tablets PO 200mg. taken once/day for 7 days has worked, clearing the rash for about 1-2 years then it returns. Over time the rash has gradually become itchy causing more of a problem. I was able to ignore it except for its appearance as most of the rash was confined to my torso. Now I tolerate the mild itch then take the Nizoral. This medication is contra indicated for those who have had any kind of liver problems. Your physician can perform a blood test to determine if you can use Nizoral tablets

Was this comment helpful?Yes
Published: June 17

My 21 month old son has had this for 6 months now - GP recommended the Selsun blue treatment in conjunction hydrocortisone/anti-fungal cream. This has helped reduce the patches but they are still visible. I still use this treatment 1 week on and 3-4 weeks off. I moisturize him with petrochemical free sorbolene cream or emu oil after bathing. My thoughts after reading this article are that this condition is not a serious concern, my boy is generally healthy and happy and his skin doesn't irritate him. It would seem to be only a cosmetic issue and as long as it doesn't affect self esteem then it doesn't warrant worrying too much about.

Was this comment helpful?Yes
Published: June 17

My brother and I both have tinea versicolor and we've had it for quite sometime. It covers most of my stomach and back and is really embarrassing. I've tried doctor treatment ketoconazole shampoo and tablets and it just never seems to work.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Tinea Versicolor - Signs and Symptoms Question: What were your signs and symptoms associated with tinea versicolor?
Tinea Versicolor - Treatments Question: What treatment has been effective for your tinea versicolor?
Tinea Versicolor - How it's Diagnosed Question: What kinds of tests led to a diagnosis of tinea versicolor in you or someone you know?
Tinea Versicolor - Similar Conditions Question: Before being diagnosed with tinea versicolor, what other condition did you think you might have?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.